Georgia, 2003Flash Flooding in Georgia, August 2, 2003
August 2, 2003 · NWS FFC · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 2, 4:30 PM EST, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 2, 4:30 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT SAT AUG 2 2003
.OVERVIEW...LOCAL FORCING AND SAME PATTERN FROM LAST SEVERAL MONTHS
REMAINS IN PLACE NEXT 7 DAYS...BUT WILL AMPLIFY NEXT 5 TO 7 DAYS.
UPPER RIDGES WILL REMAIN IN PLACE NEAR THE ROCKIES AND IN THE
WESTERN ATLANTIC...WHILE MEAN TROUGH REMAINS IN EASTERN U.S. TEMPS
WILL REMAIN BELOW NORMAL...ESPECIALLY MAXES...NEXT 7 DAYS...WHILE
RAINFALL REMAINS MAINLY ABOVE NORMAL.
.SHORT TERM...ISOLATED SHOWERS AND STORMS ARE FIRING IN FAR NORTH
GEORGIA AND IN MIDDLE GA...WHERE BEST PE VALUES AND LOW LEVEL
MOISTURE CONVERGENCE ARE. EXPECT ISOLATED CONVECTION MOST AREAS THIS
EVENING TO DIMINISH THRU THE EVENING HOURS. WITH ONLY SLOW
MOVEMENT...LOCALLY HEAVY RAIN AND LIGHTNING WILL BE MAIN THREATS
THIS EVENING. THE MINIMUM OF PRECIP TONIGHT WILL BE IN THE ATL TO
AHN SECTOR WHERE PE VALUES ARE MINIMIZED.
UPPER TROUGH WILL SHARPEN NEXT SEVERAL DAYS...WITH A SERIES OF UPPER
LEVEL SHORTWAVES. GFS/UKMET/NGM ARE PREFERRED SHORT TERM MODELS. ETA
HAS DONE POORLY THIS SPRING/SUMMER AND SEEMS TO HAVE TROUBLES WITH
INSTABILITY THIS CYCLE TOO. WITH THESE SHORTWAVES...EXPECT
CONVECTION TO BE MORE ORGANIZED NEXT 2 TO 4 DAYS THAN HAS BEEN THE
CASE IN LAST 2 DAYS. EVENTS MAY BE SIMILAR TO THIS PAST THURSDAYS
EVENT. PE VALUES WILL BE ON THE RISE INTO THE 1.4 TO 2.0 INCH RANGE.
IN ADDITION...EXPECT MID LEVELING DRYING BEHIND THESE
DISTURBANCES...SO SOME INCREASE IN SEVERE THREAT NEXT 2 TO 3
DAYS...AS 5 TO 10 PERCENT 500 MB RH DECENDS ON BACKSIDE OF MOIST
1000 TO 700 MB LAYER. EXPECT LOCAL HEAVY RAIN AND LOTS OF LIGHTNING
AT A MINIMUM WITH THESE STORMS. ALSO...AS FLOW TURNS MORE NORTHWEST
IN UPPER LEVELS AND 500 JET STREAKS UP TO 50 KTS...AND 300 MB JET
STREAKS UP TO 90 KTS PIVOT AROUND DEVELOPING UPPER TROUGH...THIS
ALSO INCREASES CHANCE FOR ISOLATED WIND DAMAGE STORMS.
AS FOR TEMPS...WILL USE A COMBO OF 1000/500 THICKNESS AND 850
TECHNIQUES. THIS SUPPORTS A BLENDS OF 30 PERCENT AVN / 70 PERCENT
NGM MOS. ETA/AVN MOS...ESPECIALLY ETA MOS...LOOKS TOO COOL AND NGM
HAS BEEN PERFORMING BETTER LATELY.
AS FOR POPS...WILL USE SUMMER TIME CURVE OF 6-HR GFS PE TO POPS FROM
LOCAL RESEARCH.
.EXTENDED...LACK OF 90 DEGREE DAYS THIS SUMMER LOOKS TO CONTINUE
INTO NEXT WEEKEND WITH UPPER TROUGH OVER AREA. RAIN CHANCES WILL
BEGIN TO DECREASE BY THU-SAT INTO ISOLATED CATEGORY AS UPPER TROUGH
DOES FILL SOME. PREFER 12Z GFS/UKMET/ECWMF/CANADIAN AS ALL ARE
SIMILAR. 00Z GFS WAS OUT TO LUNCH AT FILLING SOUTHEAST TROUGH TOO
QUICKLY AND BUILDING 594 RIDGE INTO SE JUST BEYOND DAY 7. 12Z GFS IS
COMING MORE IN LINE THAT LOCAL FORCING OF WET ANTECENT SOIL MOISTURE
CONDITIONS WILL PREVENT THIS FROM HAPPENING.
WILL CARRY 20 POPS THU-SAT WITH MAX TEMPS STILL 2 TO 3 DEGREES BELOW
NORMAL. NORMAL HIGHS SHOULD BE 89 TO 92 THIS TIME OF THE YEAR.
.PRELIMINARY POINT TEMPS/POPS...
KATL 70 84 70 84 / 20 60 30 50
KAHN 70 85 69 86 / 20 60 30 50
KGVL 69 84 68 83 / 20 60 30 50
KRMG 69 85 69 86 / 20 70 30 50
KCSG 72 88 72 89 / 20 50 30 50
KMCN 71 88 71 88 / 30 50 30 50
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
...AVIATION DISCUSSION...
SCATTERED CONVECTION WILL DISSIPATE AFTER SUNSET WITH LOW CLOUDS AND
PATCHY FOG DEVELOPING AGAIN LATE TONIGHT. WILL SEE SCATTERED
CONVECTION AGAIN AFTER 18Z SUNDAY.
Hazardous weather outlook, Aug 2, 5:01 AM EST, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 AM EDT SAT AUG 2 2003
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-021600-
601 AM EDT SAT AUG 2 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
ISOLATED THUNDERSTORMS EXPECTED TODAY.
.SYNOPSIS...
HIGH PRESSURE WILL BE EAST OF GEORGIA TODAY...WHICH WILL ALLOW FOR AN
INCREASE IN THE TEMPERATURE...AND THE CONTINUED ADVECTION OF WARM
MOIST AIR IN SOUTHERLY FLOW OVER THE STATE. THIS WILL LEAD TO AN
INCREASE IN INSTABILITY...WHICH WILL TRIGGER SOME GENERAL
THUNDERSTORMS.
.PRIMARY HAZARD...THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND LOCALLY HEAVY RAIN.
.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...AS DAYTIME
HEATING WILL COMBINE WITH INCREASING MOISTURE. THERE WILL LITTLE
SUPPORT ALOFT OTHER THAN A BROAD TROF OF LOW PRESSURE OVER THE
STATE. THIS WILL LEAD TO GREATER INSTABILITY. DEWPOINTS ARE FORECAST
TO REMAIN IN THE 70S EXCEPT FOR MID TO UPPER 60S NORTHWEST. CAPES
WILL BE INCREASING TO AROUND 1300 NORTHWEST TO 2200 CENTRAL.
HOWEVER...NO SEVERE THUNDERSTORMS ARE FORECAST. THE BEST CHANCE OF
THUNDERSTORM DEVELOPMENT WILL BE SOUTH OF A ATLANTA TO ATHENS LINE
AND AFTER 200 PM. FORECAST LIFTED INDICES WILL LOWER TO THE MINUS 2
TO MINUS 3 RANGE AFTERNOON.
THE ATMOSPHERE IS VERY MOIST. IF THUNDERSTORMS DEVELOP...THEY WILL
NOT MOVE MUCH. THUS LOCALLY HEAVY RAIN IS POSSIBLE UNDER SOME OF THE
STORMS. PERSONS ARE ADVISED TO REMAIN ALERT TO ASSOCIATED PONDING OF
WATER ON ROADS AND LOCALIZED FLOODING. BE ALERT.
.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Aug 2, 1:14 PM EST, 5 hours 46 minutes before
GAZ019-030-021815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
214 PM EDT SAT AUG 2 2003
...SIGNIFICANT WEATHER ALERT FOR SIGNIFICANT CLOUD-TO-GROUND
LIGHTNING AND VERY HEAVY RAINFALL IN WESTERN FLOYD AND WESTERN POLK
COUNTIES.
THE NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN AREA OF STRONG
THUNDERSTORMS OVER SOUTHWEST FLOYD AND NORTHWEST POLK COUNTIES. THE
PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING...AND VERY HEAVY RAINFALL. LIGHTNING
STRIKES CAN CAUSE FIRES. RAINFALL OF 1 TO 2 INCHES IN 30 MINUTES CAN
BE EXPECTED...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS.
MOTORISTS ARE URGED TO SLOW DOWN.
CITIES AFFECTED INCLUDE CAVE SPRINGS.
RESIDENTS OF THIS AREA SHOULD STAY INSIDE AND AWAY FROM
ELECTRICAL APPLIANCES...AND MONITOR NOAA WEATHER RADIO OR OTHER
MEDIA OUTLETS FOR POSSIBLE WARNINGS.
THIS ACTIVITY SHOULD DIMINISH ACROSS THE AREA BY 315 PM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 2, 5:48 PM EST, 1 hour 12 minutes before
GAZ004-022315-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 PM EDT SAT AUG 2 2003
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN WHITFIELD COUNTY UNTIL
715 PM EDT...
AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COHUTTA...MOVING NORTHEAST AT 20 MPH.
HEAVY DOWNPOURS ASSOCIATED WITH THIS STORM COULD PRODUCE LOCAL
STREET FLOODING. IN ADDITION...WINDS GUSTING TO 40 MPH ARE POSSIBLE.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 715 PM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Flash Flood, Gilmer
- When
- August 2, 7:00 PM EST to 11:00 PM EST
- Where
- Gilmer County, East Central Portion
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
The Gilmer county 911 center reported that several creeks in the eastern portion of the county, particularly Big Creek, had risen well out of their banks as a thunderstorm with torrential rainfall persisted over the area during the evening. Big Creek Road southwest of Big Creek was flooded and closed, along with several homes in the area southwest of Big Creek.
Flash Flood, Whitfield
- When
- August 2, 7:00 PM EST to 11:00 PM EST
- Where
- Whitfield County, Cohutta
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.806, -84.967 (the zone’s center; the record gives no point)
The Whitfield county 911 center reported that three roads were flooded in the area with water flowing over the roads. All of these roads were still blocked by flood waters at midnight EDT.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in New Mexico, August 2, 20031 death · 1 injured · 1 event
- Flash Flood and Flood in Ohio, August 2, 2003$500,000 · 50 kt wind · 6 events
- Flood in Florida, August 2 to 31, 2003$150,000 · 1 event
- Flash Flooding and Hail in Illinois, August 2 to 3, 20035 injured · 1.75 in hail · 14 events
- Hail and Damaging Winds in Kentucky, August 2, 2003$75,000 · 60 kt wind · 7 events
- Damaging Winds and Strong Wind in Mississippi, August 2, 2003$73,000 · 53 kt wind · 6 events
- Flash Flooding and Hail in Oklahoma, August 2, 2003$55,000 · 70 kt wind · 7 events
- Flash Flooding in New York, August 2, 2003$60,000 · 4 events
- Damaging Winds in Indiana, August 2, 2003$25,000 · 60 kt wind · 2 events
- Flash Flooding and Flooding in Ohio, August 2, 2003$5,000 · 50 kt wind · 12 events
- Damaging Wind in Massachusetts, August 2, 2003$15,000 · 52 kt wind · 1 event
- Hail in Wisconsin, August 2, 20030.88 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332790, 5332791.